Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Sudden bouts of nausea, diarrhea, abdominal pain, increased heart rate, clamminess, numbness. Possible causes?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have had 3 or 4 times in my life including today where I will have a very sudden bout of diarrhea, nausea, abdominal pain, heart rate increase, feeling cold and clammy, numbness in entire body, and dizziness with an XXXXXXX (twice resulted in fainting.) There is no common situation when these attacks happen and they are over within 5-10 minutes. I am 24 years old, 5'5", 168lbs. I recently saw my PCP to discuss options for my anxiety (I have had panic attacks in the past couple years but they are different than these, mostly just hyperventilating.) He diagnosed me with a high heart rate but EKG and blood pressure were normal. I should note the 2nd time this happened I fainted and an ambulance was called. They determined I was hypoglycemic and my levels were dangerously low.
Posted Wed, 12 Jun 2013 in Medicines and Side Effects
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Dear patient,

Thanks for your health concerns. the episodes of passing out, which we call syncope, could be related to a vasovagal reaction; the main nerve that controls heart rate, blood pressure, bowel movements, sweating, etc is called the vagus nerve, and in some people it tends to be hyperactive; these episodes tend to be self limited and of short duration. Most of the time, these reactions are not life threatening by themselves but care has to be undertaken to prevent accidents.

Hope this is helpful, wish you the best health.

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor